Q: FMS and Lyrica: any alternatives to Lyrica???

Discussion in 'Fibromyalgia Main Forum' started by Stella_Ray, Sep 10, 2008.

  1. Stella_Ray

    Stella_Ray New Member

    I have experienced a HUGE increase in my weight... I believe that Lyrica is, in part, the culpret. Please give me any & all suggestions or insite you have. Thank you!
    [This Message was Edited on 09/10/2008]
  2. mtmombo

    mtmombo New Member

    I was on Lyrica for one week, during which time I gained 15 pounds, mostly in fluids. I took myself off the drug and have been eliminating fluids rapidly (with the help of prescribed diuretics) for the past four days. I also felt so stoned and dizzy that I could barely walk straight while using the stuff. NEVER AGAIN!!
  3. ellikers

    ellikers New Member

    Wow mtmombo, 15 pounds in one week! That is scary! Do you know why did it make you gain all that fluid weight?

    Stella_Ray, I had a family member with nerve pain who took neurontin and I've also heard about topamax, I know they are both similar to lyrica in treating nerve pain but I'm not sure about their use with FM. But those are two that popped into mind. I've also heard a lot of people on these boards talk about cymbalta for FM.

    Do you have a doc you like? I'd ask them what they think good alternatives are.

  4. dragon06

    dragon06 New Member

    Fluid retention is a known side effect of Lyrica. Some people get it worse than others. I had it for a short time when I first started taking Lyrica but it went away with all the other side effects I had as well.

    So the weight may be water retention so it may go away on it's own or with diuretics, your doctor can say whether it is fluid retention or not if you are not sure.

    I have been on Lyrica for almost 3 years now and I have not gained any weight as a result of Lyrica, however weight gain is also a known side effect of Lyrica that people get. This too may also stop once you get used to the drug.

    There is no exact replacement for Lyrica as it is brand new. There is Neurontin which is a cousin to Lyrica that can be tried. But that is all I know that is close.

    One thing to be said though is not to stop Lyrica cold turkey or without doctor supervision. It is a drug that needs to be weened off slowly. It can cause seizures and more if you stop it too fast.

    If it is actually working for your pain then you might want to wait it out a little longer and see if the weight gain slows down or if it is just water weight that will go away once the medication has evened out in your system.

    If you do need to stop then I am sorry that it didn't work for you but please speak with your doctor and stop slowly, for your own safety.
  5. msnova74

    msnova74 New Member

    I was terrified to try Lyrica. But I finally broke down and tried Cymbalta. For me it has been a lifesaver. The first week was really rough, I would suggest asking your MD for anti nausea meds.

    However, by day 3 there was a measurable difference in my fatigue, and now my pain as well.

    The worst side effect that I have now is that I am never hungry and food doesn't really taste good anymore. For me this is NOT a problem.

    I have lost 15 lbs and counting.

    I know we are all different, but for me it truly is a miracle drug.

  6. Stella_Ray

    Stella_Ray New Member

    I'm sooo glad to hear back from people. I'm new, and I've been searching for a resource like this, and something that I can contribute my help whenever possible. I've had this for quite some time and am always researching...

    In response to the above messages: 15 in one week? Yeah, that's crazy but I believe it b/c I gained a total of 50 pounds in a few months... on top of the other 50 I've already gained since my FMS came back with a vengeance 3 years ago. Neurontin is a great idea & I plan on talking to my doc about it. I tried a while back before FMS & when I was dealing with a severe pain that the docs have yet to diagnose. I'm talking 'in the ER every weekend screaming in pain' pain. Anyway, thanks for the suggestion.

    Also to those out there reading this, I've heard taking Lyrica at night also helps with the side effects, but that the pros don't tell us this since it was only approved by the FDA for daytime use & due to the very strict rules, they cannot suggest this. I'm trying this now, so, TBA I guess. The problem is that Lyrica helps me a lot w/ my symptoms so I feel scared at the thought of simply dropping it w/ no other alternative.

    All the helps from you all means a lot, thank you!
  7. Stella_Ray

    Stella_Ray New Member

    I hear you. What works for you? The drugs that help me most are the addictive ones they don't want a person on but they do listen to me and prescribe what I need.

    Perhaps you should seek out another GP doctor?

    God bless.
  8. msSusan

    msSusan Member

    What dosages were you taking of lyrica to get that dramatic a weight gain? Do you feel achy/inflammed also?

    As far as taking lyrica at night, my doc wanted me to start at night to help with sleep and side affects. I would titrate up to 50mg/ a.m. and p.m. (very low dose)

    [This Message was Edited on 09/26/2008]

    3 weeks on 25-50mg/1x p.m. and felt horrible mentally and physically. Worst issue for me was an extreme feeling of swelling in my extremeties. Also very groggy at higher dose.

    Doc. said I could stop taking lyrica right away because of my low dose but I've been taking 1/2 capsule last few nights just in case. I'M FEELING BETTER ALREADY!

    I still have to take meds for headaches but all over achiness/swelling and grogginess MUCH LESS today.
    [This Message was Edited on 09/26/2008]
  9. awifetobrian

    awifetobrian New Member

    I too had weight gain on Lyrica... 30 pounds in 3 months.. and since i had WLS... I told my doctor... no more. Now they will do nothing but write me off work and give me trigger point injections. the injections help for 2 to 6 weeks. I am now looking into a "fibro" specialist in this area.. just do not have the name handy. oh - and my family doctor has me in PT for 3 weeks... 3 times a week.

    I take cymbalta... 30 mg in morning and 30 mg at night... but have tons of problems with nausea when on cymbalta!!! and really do not feel any differece in pain managment... helps with depression somewhat.. and now I am rambling!
  10. SkeptikSharon

    SkeptikSharon New Member

    I just wanted to reiterate NOT to stop Lyrica cold-turkey. I did that unintentionally when I ran out and couldn't get it refilled quick enough. I ended up in the ER twice in the same weekend with severe withdrawal symptoms. Not fun!

    When on Lyrica, I did not experience a huge increase in weight, that I can remember, but it also did not help anything either.

    I know someone mentioned Neurontin as a cousin of Lyrica. I think (not sure, but think) that Ultram might also be a similar med to Neurontin, but I could be wrong. I just remember taking both of them at different times, but neither of them ended up helping me any either. I have a tough time finding meds that work.
  11. gennief

    gennief New Member

    I take 800 mg. of nuerotin with malic acid and magnisium suppliments. It works great for me. I only have to take Narcotics for break through pain when I've over done myself. When I was taking the nuerotin w/out the suppliments I needed Narcotics everyday. I hope this helps.